Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Finite sums of projections in purely infinite simple C*-algebras with torsion $ K_0$


Authors: Victor Kaftal, P. W. Ng and Shuang Zhang
Journal: Proc. Amer. Math. Soc. 140 (2012), 3219-3227
MSC (2010): Primary 46L05; Secondary 47C15
DOI: https://doi.org/10.1090/S0002-9939-2012-11152-9
Published electronically: January 13, 2012
MathSciNet review: 2917094
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Assume that $ \mathscr {A}$ is a purely infinite simple C*-algebra whose $ K_0$ is a torsion group, namely, contains no free element. Then a positive element $ a\in \mathscr {A}$ can be written as a finite sum of projections in $ \mathscr {A}$ if and only if either $ a$ is a projection or $ \Vert a\Vert>1$.


References [Enhancements On Off] (What's this?)

  • 1. Choi, M.D. and Wu, P.Y., Sums of orthogonal projections. Preprint.
  • 2. Cuntz, J., Simple $ C^*$-algebras generated by isometries, Comm. Math. Phys., 57 (1977), 173-185. MR 0467330 (57:7189)
  • 3. Cuntz, J., K-theory for certain $ C^*$-algebras, Ann. of Math. (2), 131 (1981), 181-197. MR 604046 (84c:46058)
  • 4. Dykema, K., Freeman, D., Kornelson, K., Larson, D., Ordower, M., and Weber, E., Ellipsoidal tight frames and projection decompositions of operators. Illinois J. of Math. 48 (2004), 477-489. MR 2085421 (2005e:42092)
  • 5. Fillmore, P., On sums of projections. J. Func. Anal. 4 (1969), 146-152. MR 0246150 (39:7455)
  • 6. Kaftal, V., Ng, P. W., and Zhang, S., Strong sums of projections in von Neumann factors.
    J. Funct. Anal. 257 (2009), 2497-2529. MR 2555011 (2011b:46096)
  • 7. Kaftal, V., Ng, P. W., and Zhang, S., Projection decomposition in multiplier algebras. Math. Ann., to appear.
  • 8. Kaftal, V., Ng, P. W., and Zhang, S., Finite sums of projections in von Neumann algebras 2010. Trans. Amer. Math. Soc., to appear.
  • 9. Kaftal, V., Ng, P. W., and Zhang, S., Positive combinations and sums of projections in purely infinite simple C*-algebras and their multiplier algebras. Proc. Amer. Math. Soc. 139 (2011), no. 8, 2735-2746. MR 2801613
  • 10. Kruglyak, S., Rabanovich, V., and Samoĭlenko, Y., On sums of projections. Funct. Anal. and Appl., 36 (2002), 182-195. MR 1935900 (2004e:47021)
  • 11. Kruglyak, S., Rabanovich, V., and Samoĭlenko, Y., Decomposition of a scalar matrix into a sum of orthogonal projections. Lin. Alg. and Applic., 370 (2003), 217-225. MR 1994329 (2004f:15045)
  • 12. Marcoux, L., Projections, commutators and Lie ideals in C*-algebras, Mathematical Proceedings of the Royal Irish Academy, 110A (2010), no. 1, 31-55. MR 2666670
  • 13. Wu, P.Y., Additive combinations of special operators. Funct. Anal. Oper. Theory., Banach Ctr. Publ., Inst. Math. Polish Acad. Sci., 30 (1994), 337-361. MR 1285620 (95d:47018)
  • 14. Zhang, S., A property of purely infinite simple $ C^*$-algebras. Proc. Amer. Math. Soc., 109 (1990) no. 3, 717-720. MR 1010004 (90k:46134)
  • 15. Zhang, S., Certain C*-algebras with real rank zero and their corona and multiplier algebras. II, $ K$-Theory 6 (1992), no. 1, 1-27. MR 1186771 (94i:46094)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 46L05, 47C15

Retrieve articles in all journals with MSC (2010): 46L05, 47C15


Additional Information

Victor Kaftal
Affiliation: Department of Mathematics, University of Cincinnati, P. O. Box 210025, Cincinnati, Ohio 45221-0025
Email: kaftalv@ucmail.uc.edu

P. W. Ng
Affiliation: Department of Mathematics, University of Louisiana, 217 Maxim D. Doucet Hall, P.O. Box 41010, Lafayette, Louisiana 70504-1010
Email: png@louisiana.edu

Shuang Zhang
Affiliation: Department of Mathematics, University of Cincinnati, P.O. Box 210025, Cincinnati, Ohio 45221-0025
Email: zhangs@math.uc.edu

DOI: https://doi.org/10.1090/S0002-9939-2012-11152-9
Received by editor(s): December 9, 2010
Received by editor(s) in revised form: March 28, 2011
Published electronically: January 13, 2012
Additional Notes: The third author was supported by a Taft Center Travel Grant when the article was presented in Beijing, China, in the summer of 2010.
Communicated by: Marius Junge
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society